My son is day about day +80 and he has been very slow to recover. He is just now getting significant counts, his Hgb is holding better where he only needs one transfusion per week, platelets are still being little trouble makers. Last week he was feeling good and eating, drinking, had ok energy. The last few days his counts are improving but his energy is gone and doesn't eat. I know the recovery process can be a bumpy ride.
My question is yesterday his sodium took a dive, 135 the day before to 123. Doctors increased supplement, ran tests and nephrology consult has been called for tomorrow. They controlled his level 3 times and no change. Do you guys have any ideas? He isn't retaining water. Seems like everyone is scratching their heads. His calcium and magnesium are low also but they have been since transplant.
I wish I had an idea but all I could really do is speculate wildly. If he's not eating, it's tough to get the salt into him, though.
I don't know what it's like to go under the range on sodium but if it's like Mg or K, it's not going to be fun if it goes down too far. I hope they're able to figure something out.
Please keep us informed.
My first thought actually was water retention.
Darn it, my google is not working but for some reason adrenal insufficiency is coming to my mind. May want to check into that, seems like i have heard that a few times with post transplant kids.
Have they checked his cortisol level??
Thanks for the idea, I will ask about it today. The crazy part is that he is not retaining water nor is he loosing any sodium through his urine or craving salt. As of yet we haven't been able to figure out where the sodium is going. I understand that they cannot always find answers but I want to make sure we are looking into every possibility.
As for levels going too low not being fun--we haven't seen any problems yet but are on watch for neurological issues, heart difficulties, coma... Drs are saying 120 or less is real bad but at the levels we are seeing anything can happen.
My husband, David, had a transplant in June 2011 and he has had this issue for the past 6 months. It was first thought to be a result of the diuretics that he was taking to reduce edema and ascites that he had due to post-transplant complications. So, they first adjusted those and eventually, he was taken off all diuretics. However, he continues to have ups and downs with his sodium levels such as your son. He sees a Hepatologist (Liver Dr.) for treatment of his problem. He now takes the drug, Florinef, daily (which helps the adrenal gland function correctly) and is on a low salt diet.
He had very severe VOD after transplant and they think that his sodium issue might be due to his liver not functioning at peak capacity or processing slower than normal when he has to take drugs such as Prednisone for GVHD. He has GVHD of the skin and is on Prednisone for flare ups. When he was off the Prednisone and the immunosuppresents, his sodium was a low normal. Hope this helps. The Florinef has really helped David.